Bone Death– a Major Emerging Aspect of Post-COVID Syndrome. Here’s How to Prevent it
Avascular Necrosis is also associated with long-term use of high-dose steroid medications and excessive alcohol intake.
Avascular Necrosis (AVN) is the death of bone tissue due to a lack of blood supply. Also known as Osteonecrosis, it can lead to tiny breaks in the bone, leading to the bone’s eventual collapse. A broken bone or dislocated joint can interrupt the blood flow to a section of bone. As a result, it can no longer rotate smoothly within the socket, which causes damage to the joint and culminates in joint Arthritis. Avascular Necrosis is also associated with long-term use of high-dose steroid medications and excessive alcohol intake. Although it can affect almost anyone, it is most common in people between 30 and 50yrs.
One of the most typical risk factors for AVN/ Osteonecrosis is excessive steroid drug use, as mentioned earlier. Although Osteonecrosis of the hip joint is not a new condition, it is seen with an increased frequency lately due to widespread steroid use in the treatment of patients with COVID19. It is one of the most crippling manifestations of Post-COVID19 Syndrome. Since steroids play a vital role in treating severe COVID19 cases and have often saved the lives of patients, they must be used judiciously to minimize the risk of bone damage. Steroids should be used at the lowest possible dose for the shortest duration and only be prescribed.
You may like to read
Although it is evident that Avascular Necrosis (AVN) or Osteonecrosis is directly caused by high dose steroid therapy, case reports have indicated that the rapid onset of AVN post recovery from the COVID19 infection cannot be solely attributed to Steroid Therapy and that other risks induced by the infection are at play. It is thus vital for treating physicians to take cognizance of this post-recovery adverse effect and ensure that prophylactic Bisphosphonate Therapy (Bisphosphonates are a group of medicines that slow down or prevent bone loss, strengthening bone) is initiated at the right time and in a harmonious manner. It is suggested that a simultaneous dose of a Bisphosphonate group of drugs (particularly Ibandronate at a quantity of 2mg) every three months is efficacious and well-tolerated to aid in the prevention of steroidal induced side effects.
Patients suffering from Osteonecrosis of the hip joint also show symptoms of pain in the groin, buttocks, or upper thigh. Other signs of the disease include stiffness, inability to take weight on the affected leg, and limping. Several patients usually present these symptoms 6-9 months after the COVID19 infection and have a history of steroid use. In about 30-40% of cases, the problem is bilateral, where both the hip joints are affected. In such cases, early diagnosis is crucial in treating this condition. In the early stages, Avascular Necrosis (AVN) can be successfully managed with medical treatment or with minor invasive surgeries, which help preserve the patient’s natural hip joint. However, in advanced cases where the ball of the hip joint collapses or the hip joint is damaged, a total hip replacement is the only practical solution.
Take, for instance, our recent case, where a 49yr old male patient who had suffered from COVID19 infection more than a year ago; as part of his treatment, he had received steroids. He started complaining of right hip pain and difficulty in walking about four months ago. Keeping in mind his history of COVID19 infection and steroid treatment, an MRI of the hip joint was ordered immediately. It confirmed the diagnosis of AVN which was in the advanced stage with the collapse of the ball. The patient successfully underwent a Total Hip Replacement (THR) with us six weeks ago. The patient is now pain-free and able to walk normally.
It is imperative that all patients with a history of COVID19 infection and steroid use must remain alert & immediately seek medical attention if they have pain or showcase any other symptoms, as mentioned before. It must also be noted that in the early stages, X-rays are standard, and an MRI is necessary to establish the diagnosis of hip Osteonecrosis. A low threshold for obtaining an MRI will ensure early diagnosis, which can help initiate timely treatment that can prevent or delay hip joint damage.
(Inputs by Dr Siddharth M. Shah, Consultant-Orthopaedics & Joint Replacement Surgeon, SL Raheja Hospital, Mahim & Dr Manish Sontakke, Consultant-Orthopaedic Surgery, Hiranandani Hospital, Vashi-A Fortis network Hospital)
For breaking news and live news updates, like us on Facebook or follow us on Twitter and Instagram. Read more on Latest Health News on India.com.